I had cervical spine surgery about a month ago, and the pain has dissipated now, but I can't stop taking the pills. I admitted this to my sister yesterday and she has agreed to help me. I have about 20 pills left and she is holding them. She gave me 4 pills for today. Any way I can taper with this number of pills left. I have a follow up appt tomorrow and don't want to ask for more pills. Please help.
29 Dec 2011
If you are use to taking 5 to 6 pills a day, then you are going to need more than 20 pills to complete a taper without having withdrawals. If you drop to 4 pills a day for 3 to 5 days, then drop to 3 pills a day for 3 to 5 days, then drop to 2 pills a day for 3 to 5 days, then to one for 3 to 5 days, then to a half of one for 3 to 5 days, you will need at least 32 pills or as much as 53 pills to complete a taper.
I would discuss your concerns with the doctor tomorrow and see about getting 30 more pills so to taper without having to suffer.
29 Dec 2011
With the dose you're on you should definitely be able to taper off, although you may need more than 20. It all depends on several factors such as how much withdrawal symptoms (wds) you can endure, how determined you are to quit, if you were ever opiate dependent or not before, and if you will ask the doc for a few meds to help. Your age may also be a factor, but not too much. Some people can do this easier than others, and you won't know until you try.
There are a few techniques I use when doing this. One is to spread the doses out in the day more. Especially since you have the 10 mg tabs, start by breaking them in half and taking 1/2 a pill at a time. When doing a detox it's better to take more small doses a day instead of a few large doses. It's also best to reduce the dose by 10% once a week. But this will require more than 20 pills. Regardless of how quickly you want to do it, I still recommend cutting the pills in half and spreading them out. I'd say that's a must. I also recommend keeping a journal of when you take some, so you can know for sure what you took, when, and how much. I think you're a RN, a nurse. If you work on a floor with patients you keep a log of what you give each patient. Do that with yourself too. I developed this technique from watching nurses in hospitals. By keeping the journal you also keep yourself very aware that you are taping and must continue to do so.
I know you can do this Michelle. You are better off doing this as a taper with the Hydrocodone than you are using Methadone or Suboxone. Of course if you absolutely cannot do it, then consider Methadone or Suboxone. But first try.
There are also a few drugs that make it easier. The doc I see says he gives patients Zofran, 8 mg up to 3 times a day for wds. They also use Clonidine to lower BP which always goes up in a detox. The Clonidine also calms you down. Baclofen or Robaxin is used to stop the shakes. Trazodone is also used to help sleep and prevent depression. You also should get OTC Imodium because you will need it. Benadryl is also helpful to sleep. All this helps to minimize wds. I also think a good multi Vitamin should be taken, along with some sort of daily exercise, at least walking. I also find some kind of Benzo to be useful. But you must use caution with Benzos because they are also addictive.
And keep coming back and making posts. You need emotional support and we're good for that. Let us know how you are doing. And let your sister hold the meds if you need that. You can do this. Keep yourself determined.
- Hydrocodone Information for Consumers
- Hydrocodone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Hydrocodone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I currently am scheduled to have major surgery. I was on Methadone for several years before Suboxone. I thought I wasnt ever going to need to take ...
1 answer • 31 May 2010
I had regular periods every month until having surgery for a herniated disc at C6/7. The surgeon tore the dura and injured the C7 nerve during ...
2 answers • 16 Jul 2010
After surgery I have had to depend on my pain management Dr. for medication to releave my pain.I am 4 wks out of major back surgery I had to have ...
3 answers • 13 Oct 2010
This friend of mine has chronic back pain from years of rough physical labor and cannot afford the surgery that will/might help with the pain. He has ...
3 answers • 3 Aug 2011
I realize now that I'm no longer taking it for pain. I want to wean myself off of it with the least withdrawal possible. I could use some good ...
1 answer • 3 Mar 2012